Texas, 2002

Hail and Damaging Winds in Texas, May 26, 2002

May 26, 2002 · NWS LUB · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 1:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 26, 1:30 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
230 PM CDT SUN MAY 26 2002

SURFACE ANALYSIS AT 19Z REVEALS DRYLINE ACROSS EASTERN NEW MEXICO
FROM EAST OF TUCUMCARI TO NEAR CARLSBAD WITH VISIBLE SATELLITE
SHOWING CU FIELD RAPIDLY BUILDING SOUTH OF CLOVIS. A RETREATING WARM
FRONT WAS ALSO NOTED FROM NEAR KDFW WEST AND NORTH INTO THE TX
PANHANDLE. FEEL THAT DRYLINE WILL NOT MIX THAT FAR EAST...I.E. TO
PERHAPS TO NEAR THE TX BORDER THIS AFTERNOON AS SFC TROF REMAINS
ACROSS PLAINS OF NEW MEXICO WITH BREEZY S-SE WINDS AOA 20 KTS OVER
WEST TX. AVN SEEMS TO HAVE MUCH BETTER HANDLE THAN THE ETA MODEL ON
RETAINING LOW LEVEL MOISTURE ACROSS MUCH OF THE CWFA THIS AFTERNOON.
WATER VAPOR IMAGERY INDICATING SPEED MAX TRANSLATING FROM NORTHWEST
MEXICO INTO SOUTHWEST TEXAS WITH UPSTREAM VORT MAX MOVING INTO FAR
SW ARIZONA. THIS FEATURE...COMBINED WITH ABUNDANT LOW-LEVEL
MOISTURE...CONVERGENCE ON THE DRYLINE...AND LITTLE CIN SHOULD EASILY
SPARK CONVECTION DURING THE NEXT 1-2 HOURS TO THE WEST AND SOUTHWEST
OF CWFA. AGREE WITH LATEST SPC SWODY1 THAT SOME STORMS COULD TAKE ON
SUPERCELLULAR STRUCTURE WITH THE MAIN THREAT BEING LARGE HAIL.
INCREASING H70-H85 FLOW TONIGHT SHOULD SUSTAIN STORMS WELL INTO THE
EVENING. CONTINUED CHANCES OF PRECIP WITH SEVERE THREAT LOOKS GOOD
FOR MEMORIAL DAY/EVENING. MID LEVEL SOUTHWEST FLOW PROGGED TO
INCREASE TO NEAR 40 KTS AS UPPER SYSTEM MOVES EAST TOWARD THE
SOUTHERN PLAINS WITH DRYLINE BEING NUDGED A LITTLE FURTHER EAST INTO
THE WESTERN CWFA. WEAK FRONT TO SLIDE INTO THE AREA ON TUESDAY AS
UPPER TROF LOOKS TO BE ORIENTED JUST EAST OF AREA WITH MODELS
SIMILAR ON DEVELOPING SFC LOW WEST OF LUBBOCK. BEST CHANCE OF STORMS
LOOKS TO BE NORTH AND EAST OF LUBBOCK AREA IN AREA OF DEEPER
MOISTURE.

IN THE EXTENDED...UPPER LEVEL RIDGE BUILDS OVER FOUR CORNERS
VICINITY WITH ATTENDANT NORTH TO NORTHEAST FLOW ALOFT WED THRU
FRI. THIS PATTERN IS USUALLY UNFAVORABLE FOR STORMS AND WILL
LEAVE GOING FORECAST DRY. RIDGE PROGGED TO BUILD INTO WEST TEXAS FOR
THE WEEKEND WITH CORRESPONDING DRY CONDITIONS AND WARMER TEMPS.

PRELIM NUMBERS...

FRIONA     57/83/57/83  7443
TULIA      58/84/58/84  7453
LUBBOCK    60/86/62/86  6453
BROWNFIELD 60/88/62/87  6453
CHILDRESS  63/85/64/84  5453
ASPERMONT  65/86/67/85  4353

.LUB...NONE.

SGE

In the hours before

Special weather statement, May 26, 10:55 AM CST, 4 hours before
TXZ021>044-261930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT SUN MAY 26 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS THIS AFTERNOON
AND TONIGHT.

RICH GULF MOISTURE CONTINUES TO FLOW NORTH-WESTWARD BACK INTO THE
REGION LATE THIS MORNING. THE DRYLINE WAS LOCATED OVER THE PLAINS OF
EASTERN NEW MEXICO AND WILL BEGIN TO MOVE EASTWARD DURING THE
AFTERNOON. ALSO A SURFACE TROUGH OF LOW PRESSURE WILL HELP TO SHARPEN
THE DRYLINE THIS AFTERNOON ALONG THE TEXAS/NEW MEXICO STATE
LINE. AN UPPER LEVEL DISTURBANCE OVER SOUTHERN ARIZONA WILL ALSO
APPROACH THE REGION LATE THIS AFTERNOON AND EVENING. SURFACE HEATING
COMBINED WITH CONVERGENCE ALONG THE DRYLINE...PLUS THE UPPER
LEVEL DISTURBANCES MOVING ACROSS THE AREA WILL AID STORM DEVELOPMENT
LATER THIS AFTERNOON AND EVENING. THE PRIMARY THREAT AT THIS TIME
APPEARS TO BE LARGE HAIL AND DAMAGING WINDS.

STORMS THAT FORM WILL MOVE SLOWLY EASTWARD DUE TO WEAK UPPER LEVEL
WINDS. LOCALLY HEAVY RAIN MAY ALSO BE POSSIBLE DUE TO THE SLOW
MOVEMENT OF THE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
Special weather statement, May 26, 2:30 PM CST, 25 minutes before
TXZ021>024-027>030-033>036-039>041-262130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SUN MAY 26 2002

SEVERE THUNDERSTORM WATCH 337 IS IN EFFECT UNTIL 9 PM FOR PORTIONS
OF THE SOUTHERN TEXAS PANHANDLE AND THE SOUTH PLAINS. COUNTIES
INCLUDED IN THE WATCH ARE:

BAILEY...BRISCOE...CASTRO...COCHRAN...CROSBY...FLOYD...HALE...HOCKLEY
...LAMB...LUBBOCK...LYNN...PARMER...SWISHER...TERRY AND YOAKUM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE ARAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Yoakum

When
May 26, 2:55 PM CST
Where
Yoakum County, Bronco
Measured
0.75 in hail
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
33.250, -103.050

Thunderstorm Wind, Crosby

When
May 26, 4:50 PM CST
Where
Crosby County, 1 mi SE of Ralls
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.667, -101.367

The West Texas Mesonet site near Ralls measured a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Briscoe

When
May 26, 5:35 PM CST
Where
Briscoe County, Silverton
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
34.467, -101.300

Strong thunderstorm wind gusts damaged several roofs and blew down trees and power lines.

Thunderstorm Wind, Briscoe

When
May 26, 5:50 PM CST
Where
Briscoe County, 7 mi E of Silverton
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.467, -101.183

The West Texas Mesonet site east of Silverton measured a 60 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296722, 5296723, 5296794, 5296793.